Alert archive / Michigan / Storm Watches in 2021

Storm Watch 1, NWS Grand Rapids, MI

December 13, 2021

NWS Grand Rapids, MI issued this storm watch at Dec 13, 2021, 10:46 PM EST. It took effect at Dec 15, 2021, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 13, 2021, 10:46 PM EST (03:46 UTC)
In effect from
Dec 15, 2021, 7:00 PM EST
Expired
Dec 15, 2021, 2:59 AM EST
In force
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

437 
WHUS73 KGRR 140346
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1046 PM EST Mon Dec 13 2021

LMZ844>849-141200-
/O.NEW.KGRR.SR.A.0001.211216T0000Z-211216T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1046 PM EST Mon Dec 13 2021

...STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
AFTERNOON...

* WHAT...South gales to 35 knots developing Wednesday evening
  increasing to south storm force winds to 50 knots Wednesday 
  night into Thursday morning. Waves 12 to 16 feet possible.

* WHERE...St Joseph to Manistee.

* WHEN...From Wednesday evening through Thursday afternoon.

* IMPACTS...Very strong winds will cause hazardous waves which 
  could capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Dangerous conditions for all water craft
  may develop on Lake Michigan Wednesday night. Winds may reach
  storm force Wednesday night with the peak in the wind likely
  occurring between midnight and daybreak on Thursday. Frequent
  wind gusts to storm force of 50 knots are possible with waves 
  building above 12 feet, especially north of Grand Haven. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel for severe conditions before conditions
deteriorate.

&&

$$

DUKE
5 follow-up statements
552 
WHUS73 KGRR 140825
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
325 AM EST Tue Dec 14 2021

LMZ844>849-141630-
/O.CON.KGRR.SR.A.0001.211216T0000Z-211216T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
325 AM EST Tue Dec 14 2021

...STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON...

* WHAT...Southwest winds 25 to 35 knots with gusts up to 50 
  knots and waves 7 to 12 feet possible.

* WHERE...St Joseph to Manistee.

* WHEN...From Wednesday evening through Thursday afternoon.

* IMPACTS...Very strong winds will cause hazardous waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel for severe conditions before conditions
deteriorate.

&&

$$
634 
WHUS73 KGRR 141529
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1029 AM EST Tue Dec 14 2021

LMZ844>849-142330-
/O.CON.KGRR.SR.A.0001.211216T0000Z-211216T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1029 AM EST Tue Dec 14 2021

...STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON...

* WHAT...Southwest winds 25 to 35 knots with gusts up to 50 
  knots and waves 7 to 12 feet possible.

* WHERE...St Joseph to Manistee.

* WHEN...From Wednesday evening through Thursday afternoon.

* IMPACTS...Very strong winds will cause hazardous waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel for severe conditions before conditions
deteriorate.

&&

$$

wdm
037 
WHUS73 KGRR 142051
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
351 PM EST Tue Dec 14 2021

LMZ844>849-150500-
/O.NEW.KGRR.SC.Y.0107.211214T2100Z-211216T0000Z/
/O.CON.KGRR.SR.A.0001.211216T0000Z-211216T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
351 PM EST Tue Dec 14 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...
...STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, south winds 20 knots to 30
  knots and waves 6 to 9 feet expected. For the Storm Watch,
  southwest gales to 40 knots increasing to storm force winds of
  50 knots after midnight. waves 10 to 15 feet possible.

* WHERE...St Joseph to Manistee.

* WHEN...For the Small Craft Advisory, until 7 PM EST Wednesday. 
  For the Storm Watch, from Wednesday evening through Thursday 
  afternoon.

* IMPACTS...Very strong winds will cause hazardous waves which 
  could capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...This is a very dangerous storm, please 
  stay away from the piers, breakwaters and beaches Thursday 
  morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel for severe conditions before conditions
deteriorate.

&&

$$

wdm
122 
WHUS73 KGRR 150230
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
930 PM EST Tue Dec 14 2021

LMZ844>849-151030-
/O.CON.KGRR.SC.Y.0107.000000T0000Z-211216T0000Z/
/O.CON.KGRR.SR.A.0001.211216T0000Z-211216T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
930 PM EST Tue Dec 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
WEDNESDAY...
...STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, south winds 15 to 20 
  knots with gusts up to 30 knots and waves 4 to 7 feet. For the 
  Storm Watch, southwest winds 30 to 40 knots with gusts up to 
  50 knots and waves 8 to 13 feet possible.

* WHERE...St Joseph to Manistee.

* WHEN...For the Small Craft Advisory, until 7 PM EST Wednesday. 
  For the Storm Watch, from Wednesday evening through Thursday 
  afternoon.

* IMPACTS...Very strong winds will cause hazardous waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel for severe conditions before conditions
deteriorate.

&&

$$
552 
WHUS73 KGRR 150759
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
259 AM EST Wed Dec 15 2021

LMZ844>849-151600-
/O.CON.KGRR.SC.Y.0107.000000T0000Z-211216T0000Z/
/O.UPG.KGRR.SR.A.0001.211216T0000Z-211216T1800Z/
/O.NEW.KGRR.SR.W.0002.211216T0000Z-211216T1500Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
259 AM EST Wed Dec 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
THURSDAY...

* WHAT...For the Storm Warning, south winds 25 to 35 knots with
  gusts up to 55 knots and waves 10 to 15 feet expected. For the 
  Small Craft Advisory, south winds 15 to 25 knots with gusts up 
  to 40 knots and waves 4 to 7 feet.

* WHERE...St Joseph to Manistee.

* WHEN...For the Storm Warning, from 7 PM this evening to 10 AM 
  EST Thursday. For the Small Craft Advisory, until 7 PM EST 
  this evening.

* IMPACTS...Very strong winds will cause hazardous waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this storm watch went out at Dec 13, 3:46 PM EST, 7 hours earlier.

Area forecast discussion, Dec 13, 3:46 PM EST, 7 hours before
Area Forecast Discussion
National Weather Service Grand Rapids MI
346 PM EST Mon Dec 13 2021

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(This evening through next Monday)
Issued at 346 PM EST Mon Dec 13 2021

- Warm and dry into Tuesday evening

Due to the polar jet core being north of the Canadian board we
will remain on the warm side of the polar jet into midweek.
Meanwhile we do have a back door cold front heading our way
tonight. This only slows down our warming a touch. Since the winds
do go light overnight we will get cooler than last night, most
places will have lows below freezing so expect frost tomorrow
morning on your car if it is outside.

I through yesterday this would bring in a considerable amount of
low clouds but as it turns out the dew points in the warm air will
not be higher than the temperatures in the cold, which it what it
takes to create clouds in a situation like this. So I am thinking
we will only see partly cloudy skies tomorrow and that will be
mid and high clouds from the incoming system.

- Another deep storm with a considerable amount of wind midweek

The storm that comes into this area Wednesday and brings a cold
front through there Thursday morning will be deepen nearly fast
enough to qualify as a BOMB CYCLONE (which is deepening 24 mb in
24 hours). It will come really close to doing that. The result of
this is a stronger wind field around the system. Since the wind
only really mixes down with the cold air (thermal wind) the strong
winds will be Thursday, behind the cold front. I could see the
winds being even stronger than with the last system. However it
should be noted this storm will track farther northwest, relative
the last system. This would suggest the strongest winds will be
over our northwest CWA. It is not to often and any time of the
year to see a Low Level Jet with 75 knots of wind but we have that
in our model forecast for this system Thursday morning. If what we
are seeing in the models continues to play out, we will likely
need a high wind watch for Thursday. We will likely wait another
24 hours (more than likely to issue that since the event is more
than 72 hours out yet).

As for rain with this system, surely we will see light rain
showers with the warm front Wednesday morning and additional
showers with the cold front late Wednesday night into Thursday
morning. Rainfall will be significantly less with this system
than the previous system through.

At least on the NAM, the 1000/850 moisture transport vectors are
aimed directly at us for the warm front and for the cold front.
There is decent isentropic assent with the warm front as we have
40 knots directly up the isentropic surfaces early Wednesday.
Condensation pressure deficits are below 20 mb too, so all of this
tells me rain is expected Wednesday morning. The system does not
have much instability with it through so thunderstorms are not
expected.

- Cooler but not cold until the next cold front early next week

The Thursday system does not bring the polar jet south of us due
to the fact that there is another digging shortwave just upstream
of this one. I will be cooler Friday but not colder than normal.
Since the polar jet does not get south of us, I do not expect any
snow with this either.

Friday night into Saturday the jet entrance region of a jet streak
passing nearly over our CWA will cause a wave on the front. It's
an open question as to how far north the precipitation gets with
this system. However with the polar jet overhead we are not deep
in the cold air so if we got precipitation, locations near and
south of I-96 would see mixed rain and snow or even some freezing
rain. Our central and northern CWA would likely see snow (not much
maybe an inch).

That trailing system will finally get the jet south of us early in
the following week. That will bring us below freezing. The system
that does that may bring snow or a mix depending on how it tracks.
It still looks colder next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1215 PM EST Mon Dec 13 2021

A large area of high pressure will keep skies clear below 12k ft
through the period. Wind will become light after sunset. There is
a possibility of some MVFR fog for a couple of hours either side
of sunrise at AZO/BTL, but chances are low enough that we left it
out of the TAFs.

&&

.MARINE...
Issued at 346 PM EST Mon Dec 13 2021

I am seeing some very impressive numbers all of the models for
wind speed with this system on late Wednesday into Thursday.
Having 75 knots at 850 mb and 50 to 60 knots at 925 mb is not a
typical thing at any time of the year. Once the cold front comes
through high end gales or storm force winds are more than
possible. After talking about this with near by offices we decided
to hold off on issuing a "Storm Watch" but I would be surprised
if we did not have one in effect by this time tomorrow for
Thursday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

DISCUSSION...WDM
AVIATION...04
MARINE...WDM
Hazardous weather outlook, Dec 13, 3:50 PM EST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
350 PM EST Mon Dec 13 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-140815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
350 PM EST Mon Dec 13 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Unusually strong winds, even for this time of year could cause
significant power outages on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-140815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
350 PM EST Mon Dec 13 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to small craft today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Southwest to west gales to 40 knots are expected Thursday. Storm
force winds to 50 knots are not out of the question on Thursday.
This situation looks unsually dangerous.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 3:51 PM ESTSmall Craft AdvisoryGRR27 hr
Dec 14, 3:55 PM ESTHigh Wind WatchGRRAllegan, Clare, Isabella, Kent, Lake, Mason and 8 more11 hr

Nearby

Storm Watches in Michigan, 2021Every storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.